Texas, 2024

Hail and Damaging Winds in Texas, May 16, 2024

May 16, 2024 · NWS LUB · 5 events in 5 counties and zones

A second consecutive day of severe storms occurred on the South Plains of West Texas on the 16th. An upper level low pressure system was slowly moving across central New Mexico during the afternoon bringing increasing lift over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A second consecutive day of severe storms occurred on the South Plains of West Texas on the 16th. An upper level low pressure system was slowly moving across central New Mexico during the afternoon bringing increasing lift over the region. A cold front reinforced outflow boundary had pushed well to the south of the area during the day leaving the region in cooler near surface air. Thunderstorms initially developed over eastern New Mexico closer to the upper low and where sunshine allowed instability to grow. As storms propagated to the east into the South Plains, they weakened due to the cooler and more stable conditions. However, some of the storms became strong enough to produce severe wind gusts on the caprock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 11:49 AM CST, 32 minutes earlier.

Area forecast discussion, May 16, 11:49 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1249 PM CDT Thu May 16 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 207 AM CDT Thu May 16 2024

A mid/upper level trough over the Four Corners early this morning
will move eastward across New Mexico today and across the Panhandle-
South Plains region tonight, becoming more positively-tilted as it
does so. The forecast remains on track with increasingly numerous to
widespread showers developing, particularly this afternoon across
western zones as increasing deep layer ascent impinges on the area,
with activity spreading eastward through the afternoon and overnight
areas. No surface focus is expected to concentrate convection in any
particular area as a cold front will have shifted to the south of
the forecast area by that time. However. fairly healthy elevated
instability is expected to be present this afternoon, especially
across the southern third to half of the forecast area where some
indications exist that as much as 2500-3000 J/kg of CAPE will be
present focused near the 800-750 mb level. Shear numbers are not
great, but look to improve some when discounting the levels below
the elevated instability. Thus, some strong updrafts and possibly
some supercellular characteristics are not out of the question with
large hail, and to a lesser extent severe wind gusts (due to the
relatively cool sub-cloud layer), possible. Progged instability
quickly decreases after sunset, likely limiting severe potential at
that point, although mid/upper dynamics continue to favor high
precip chances through much of the night.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 207 AM CDT Thu May 16 2024

The southwestern end of the positively-tilted trough that will bring
today's showers and thunderstorms will linger from the Big Bend to
northwest Texas on Friday with a slight chance that diurnal
destabilization aided by cooler mid level temperatures associated
with the mid/upper level trough will result in a few thunderstorms
across the southeastern part of the forecast area. This trough will
finally shift to the east of the forecast area Friday evening,
ushering in a pattern change with short wave ridging moving overhead
on Saturday and remaining in place at least through Monday.
Increasing heights and thicknesses (those values progged to peak
Sunday and Monday) in addition to low level warm advection and hot
and dry air off the deck moving in from the southwest all point to
the hottest temperatures of the year and a lack of precipitation. An
upper level trough is then progged to open and lift across the Four
Corners region which should bring a modest decrease to heights and
thicknesses on Tuesday with a slight downward trend in temperatures,
but this trough ejecting across the central Plains, coming into
phase with a trough over south-central Canada and the northern
Plains is progged to push a cold front southward through the
forecast area Tuesday or Tuesday night with a respite from the
heat on Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu May 16 2024

MVFR ceilings continue to slowly dissipate this afternoon at KPVW
and KLBB. Once they do so, VFR conditions will prevail through the
majority of this TAF period. Another round of showers and
thunderstorms is possible at all the TAF sites this evening. This
activity may briefly drop the visibility due to heavy rainfall.
This activity will come to an end late tonight with dry conditions
remaining through the end of the TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...58
Hazardous weather outlook, May 16, 10:09 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1109 AM CDT Thu May 16 2024

TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1109 AM CDT Thu May 16 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will be possible this afternoon
and evening. Some storms may become severe, especially across the
southern South Plains and Rolling Plains, with large hail up to ping
pong balls and wind gusts up to 60 mph. Locally heavy rainfall
associated with stronger storms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 16, 6:48 AM CST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
748 AM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Hail             9 SE Floydada           33.88N 101.25W
05/16/2024  M1.75 Inch       Floyd              TX   CO-OP Observer

            Time estimated from radar.

&&

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Garza

When
May 16, 12:21 PM CST
Where
Garza County, 7.32 mi ENE of Justiceburg
Measured
1 in hail
Reported by
Public
Coordinates
33.067, -101.082

A live webcam showed hail up to the size of quarters.

Thunderstorm Wind, Yoakum

When
May 16, 3:35 PM CST to 3:37 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains measured severe wind gusts from 1535 CST through 1537 CST. A peak wind gust of 68 mph was measured at 1535 CST.

Thunderstorm Wind, Hockley

When
May 16, 4:13 PM CST
Where
Hockley County, 6 mi NNW of Levelland
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.660, -102.410

An emergency management official in Hockley County measured a wind gust of 61 mph.

Thunderstorm Wind, Lubbock

When
May 16, 4:56 PM CST to 5:03 PM CST
Where
Lubbock County, 4 mi NNE of Shallowater to Lubbock Intl Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -101.953

A swath of severe thunderstorms winds impacted an area from north of Shallowater to Lubbock Preston Smith International Airport. A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 63 mph at 1656 CST. The Automated Surface Observing System (ASOS) at Lubbock Preston Smith International Airport measured a severe wind gust of 59 mph at 1703 CST.

Thunderstorm Wind, Hale

When
May 16, 5:27 PM CST to 5:30 PM CST
Where
Hale County, (Pvw)hale Co Arpt to 1 mi S of Plainview
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.170, -101.720

A swath of severe thunderstorm winds occurred in Plainview measured by the Automated Weather Observing System (AWOS) and Texas Tech University West Texas mesonet. The AWOS at the Hale County Airport measured a wind gust of 60 mph at 1730 CST while the Texas Tech University West Texas mesonet near Plainview measured a wind gust of 58 mph at 1727 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167562, 1167573, 1167575, 1167576, 1167577.